Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 154, NWS Bismarck, ND

July 7, 2020Divide County, McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 7, 2020, 8:43 PM CDT for Divide County, McKenzie County, Williams County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2020, 8:43 PM CDT (01:43 UTC)
Expired
Jul 7, 2020, 9:45 PM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Possible
Hail
0.88 in
Wind
70.0 mph

Counties Divide County, ND, McKenzie County, ND, Williams County, ND

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 7:59 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.7 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 972 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
972 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
1688 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 8:03 PM CDT, 40 minutes earlier.

Area forecast discussion, Jul 7, 8:03 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
803 PM CDT Tue Jul 7 2020

.UPDATE...
Issued at 800 PM CDT Tue Jul 7 2020

Severe Thunderstorm Watch number 340 has been issued for all of
western and much of central North Dakota until 200 AM CDT/100 AM
MDT. Multiple severe wind reports continue to come in over eastern
Montana as the line continues its approach.

UPDATE Issued at 647 PM CDT Tue Jul 7 2020

What was stated in the previous discussion continues to hold true
with the expected severe weather event tonight. Severe storms
continue to quickly race through eastern Montana, with the main
line producing 80+ mph wind gusts reports west and southwest of
Glasgow. The whole line continues to push east at around 50 to 60
mph and is currently pushing through Glasgow. A secondary area to
the south developed off the northern Bighorns, and also continues
to push towards the area. Models continue to have the low level
jet strengthening tonight ahead of system, sustaining the severe
convection.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 254 PM CDT Tue Jul 7 2020

Severe thunderstorms are likely tonight, with the possibility of a
significant, high-end damaging wind event, but with uncertainty in
the event's overall magnitude due to midlevel capping.

At mid afternoon, mass-field responses are underway in response to
the strong middle- and upper-level shortwave trough approaching
central MT, with ~4 mb/3 hour surface pressure falls centered over
eastern MT and western ND. Resultant low-level southeast flow has
allowed surface dewpoints to rise into the lower and middle 60s F,
with additional moisture advection expected to yield MUCAPE on the
order of 2500-4000 J/kg from this evening into tonight in western
and central ND. The greatest bouyancy will be in southwestern and
south central ND, near a low- and midlevel warm frontal zone, with
relatively-richer moisture. Forecast soundings from several model
cores strongly suggest midlevel capping could be an issue tonight,
despite falling heights and DCVA aloft and its related cooling,
with CIN for both elevated and boundary-layer-based parcels of -50
to -150 J/kg possible, especially in the area of greatest CAPE.
However, even small boosts in boundary layer moisture -- perhaps
not much greater than that which is already ongoing based on
observed afternoon dewpoint trends -- may yield sufficiently-low
CIN for maintenance of organized convection moving into the state
from MT. Moreover, if sufficient clustering and upscale growth of
the MT convection occurs before it arrives, then well-established
cold pools may be sufficient for slab-type ascent through a deep
enough altitude to maintain organized MCS structures into central
ND, where capping could be strongest.

Thus, the magnitude of low-level moisture advection into southwest
and south central ND by early evening, and the degree of upscale
growth and strength of cold-pool-related ascent upstream by then,
will be key mesoscale components in determining the magnitude of
tonight's event. Capping concerns aside, the parameter space will
be characterized by both large CAPE and strong wind fields with
deep-layer shear magnitudes of 50-60 kt, 0-3-km bulk shear on the
order of 30 kt, and low-level, 0-1-km SRH on the order of 200-400
m2/s2, all supportive of both organized bowing structures as well
as embedded yet persistent mesocyclones which could yield both an
enhanced risk of damaging winds of 80+ mph and tornadoes. Passage
of the strong shortwave trough is also indicative of a possible
higher-order, organized damaging wind risk.

GOES-East satellite imagery through 1945 UTC shows both increasing
convection near the cold frontal zone in central MT, and attempts
at convective initiation in the higher terrain of south central MT
and north central WY. This is in line with the well-clustered CAMs
including the 12 UTC HREF members and HRRR cycles through its 18
UTC iteration, which strongly support one or more storm complexes
reaching western ND in the 00-03 UTC time frame and central ND in
the 04-06 UTC time frame. Given the aforementioned parameter space
and balancing uncertainty of midlevel cap strength which itself is
apt to be regulated by low-level moisture advection, we believe
two primary outcomes could occur tonight:

1) Semi-organized complexes of storms with some embedded bowing
segments cross the area with occasional damaging winds and hail
risk, but with potential weakening with east and southeastward
extent due to midlevel capping, or

2) A well-organized, upscale-growing bowing MCS develops across
southwest ND and races northeast, with potential for a high-end
damaging wind event that could approach derecho scales within at
least a narrow corridor where the intense convection intercepts
rich low-level moisture with local weaknesses in capping near the
warm frontal zone, amid very strong low- and deep-layer shear. In
this scenario, QLCS spin-up tornadoes are also very possible, in
addition to larger-scale embedded-mesocyclone tornado risks. Note
that this scenario is highly conditional and uncertain due to the
potential for capping.

It is not yet clear which of the two scenarios will occur, with
some latitude for a scenario in between, with much dependent on
mesoscale details through early evening. Recent trends in CAMs
suggest the highest potential for outcome number two could be
along an axis from Bowman and Dickinson toward Center and
Washburn, where the 12 UTC HREF probability of UH >150 m2/s2
exceeds 50 percent. Again though, we need to message the risk
while bearing in mind capping could play a role in this event
moreso than perhaps earlier thought.

Regardless, storms are expected to quickly clear the area by about
09 UTC, with a drier, post-frontal westerly flow on Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 254 PM CDT Tue Jul 7 2020

A drier period is on track Wednesday and Thursday with slightly
cooler temperatures as the region finds itself on the southern
flank of an upper-level low in southern Canada. Thereafter, the
subtropical ridge is forecast to strengthen south of the local
area, with increasing mean westerly flow to its north. The 12 UTC
global model suite suggests a shortwave passage centered on Friday
afternoon and Friday night will deliver the next round of possible
strong to severe storms, as supported by the CIPS Analog Severe
probabilities. Thereafter, NBM-based PoPs support a drier period
over the weekend, with some uptick in convective potential again
next week as the flow aloft may return to a southwest direction.
Highs Friday into next week are mainly forecast to be 85 to 95 F.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 647 PM CDT Tue Jul 7 2020

Strong to severe thunderstorms are likely beginning in western ND
around 01 UTC, and quickly moving into central ND by about 04
UTC. The storms could be severe with enhanced potential for
damaging surface winds of 50 kt or higher, along with local IFR or
LIFR conditions. The storms will move out of the area by 12 UTC
as a cold frontal passage occurs.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JJS
SHORT TERM...CJS
LONG TERM...CJS
AVIATION...JJS
Hazardous weather outlook, Jul 7, 6:36 PM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
636 PM CDT Tue Jul 7 2020

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-082345-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
636 PM CDT Tue Jul 7 2020 /536 PM MDT Tue Jul 7 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Severe thunderstorms are likely beginning this evening in western
North Dakota, before moving eastward into central North Dakota
tonight. The main threat with these storms is damaging wind gusts
up to 80 mph. Large hail up to 2 inches in diameter and a few
tornadoes are also possible with this severe weather event.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed this evening and tonight. Weather
spotters are encouraged to report any hail, damaging winds,
flooding and tornadoes via the NWS Bismarck Facebook page,
@NWSBismarck on Twitter, or by calling 1-800-247-0212.

In the hours before

Special weather statement, Jul 7, 8:07 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Bismarck ND
807 PM CDT Tue Jul 7 2020

NDZ001-002-009-017-080130-
McKenzie ND-Divide ND-Williams ND-Burke ND-
807 PM CDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR MCKENZIE...WILLIAMS AND DIVIDE
COUNTIES...

At 800 PM CDT or 700 PM MDT, a line of severe thunderstorms were
located across northeastern Montana, moving east at 55 mph. Wind
gusts between 60 and 80 mph have been observed with these storms.

These storms will move into west central and northwestern North
Dakota between 840 and 900 PM CDT, or 740 and 800 PM MDT.

Take time now to prepare for these storms! Be prepared to take
shelter inside a sturdy structure.

LAT...LON 4900 10294 4812 10283 4813 10276 4809 10276
      4808 10267 4804 10266 4805 10261 4799 10255
      4790 10265 4767 10265 4767 10310 4733 10310
      4733 10405 4900 10405
TIME...MOT...LOC 0106Z 268DEG 49KT 4867 10515 4777 10512

HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:07 PM CDTSpecial Weather StatementBISDivide, McKenzie, Williams23 min
Jul 7, 8:33 PM CDTSevere Thunderstorm WarningBISBillings, Bowman, Golden Valley, Slope57 min
Jul 7, 9:29 PM CDTSevere Thunderstorm WarningBISAdams, Billings, Bowman, Dunn, Golden Valley, Hettinger and 2 more61 min
Jul 7, 9:34 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, Golden Valley, McKenzie56 min
Jul 7, 9:44 PM CDTSevere Thunderstorm WarningBISBurke, Divide, McKenzie, Mountrail, Williams61 min
Jul 7, 10:13 PM CDTSevere Thunderstorm WarningBISDunn, Grant, Hettinger, Mercer, Morton, Oliver and 1 more62 min
Jul 7, 10:29 PM CDTSevere Thunderstorm WarningBISAdams, Bowman46 min
Jul 7, 10:30 PM CDTSevere Thunderstorm WarningBISBurke, Mountrail, Renville, Ward45 min
Jul 7, 10:34 PM CDTTornado WarningBISMercer, Morton, Oliver, Stark26 min
Jul 7, 11:06 PM CDTSevere Thunderstorm WarningBISBurleigh, Grant, McLean, Mercer, Morton, Oliver54 min
Jul 7, 11:11 PM CDTSpecial Weather StatementBISLaMoure, Stutsman49 min
Jul 7, 11:12 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, McLean, Mountrail, Renville, Ward63 min
Jul 7, 11:18 PM CDTTornado WarningBISMcLean, Mercer, Oliver27 min
Jul 7, 11:53 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, McLean, Sheridan, Wells67 min
Jul 8, 12:00 AM CDTSpecial Weather StatementBISFoster, Stutsman45 min
Jul 8, 12:11 AM CDTSevere Thunderstorm WarningBISStutsman64 min
Jul 8, 12:14 AM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette, Ward61 min
Jul 8, 12:14 AM CDTTornado WarningBISKidder, Wells31 min
Jul 8, 12:43 AM CDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells62 min
Jul 8, 12:45 AM CDTTornado WarningBISFoster, Wells30 min
Jul 8, 1:49 AM CDTSpecial Weather StatementBISLaMoure41 min
Jul 8, 4:18 AM CDTSpecial Weather StatementBISDickey42 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.